Colorado, 2018Wildfire in Colorado, September 1 to 30, 2018
September 1 to 30, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire on Buttermilk Ridge in the Gunnison Gorge National Conservation Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire on Buttermilk Ridge in the Gunnison Gorge National Conservation Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 10:43 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 31, 10:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1143 PM MDT Fri Aug 31 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 355 PM MDT Fri Aug 31 2018
Heights continue to lower in the West as troughing has now forced
the subtropical ridge to split with one cell over the SE.Pacific
and the other over the southern High Plains. Water vapor imagery
is showing strong SW flow in place which is directing high level
moisture to the Rockies region. The main piece of energy in the
digging trough is also showing up well in water vapor across
Nevada this afternoon. This vortex along with ascent on the nose
of the upper jet will stall over the area through the weekend and
provide the energy needed to release instability. The net result
of this is shower and thunderstorm development seen this afternoon
which should be a bit more robust on Saturday. In fact there is
likely to be some storms survive the overnight hour and bring an
earlier start to storms across SW Colorado tomorrow. Unfortunately
this is no monsoon push and for the most part moisture in on the
lean side. The higher terrain should fare the best in southern
parts of our States but farther north the precipitation chances
will begin to taper off towards zero. With these lower heights and
unsettled conditions high temperatures will be pulled back down
to more seasonable weather.
.LONG TERM...(Sunday through Friday)
Issued at 355 PM MDT Fri Aug 31 2018
The area of low pressure overhead will be separated from the
northern stream and really left out to dry over the Southwest due
to strong upstream and down stream ridging. In fact the weather
pattern looks to form a mini Rex block with a weak high over Utah
and the main low settling over Arizona. We will basically stay in
a favorable pattern where instability will be released more easily
through the mid week to late week period with this area of low
pressure over the SW. It is not until a stronger upstream kicker
trough arrives to the West that this trough is picked back up by
the flow aloft and displaced eastward. So a pattern of afternoon
shower and thunderstorm activity followed by quiet nights and
mornings looks to take shape for much of this period. Moisture
surges are not too likely to make it very far north until maybe
the trough begins to move eastward. Extended accumulated precipitation
forecasts look more favorable for the southern and central
Colorado mountains in the long term...with much drier forecasts
for the high plateaus and areas northward toward the Wyoming
border. Temperature forecasts again seem to align right near
seasonal norms.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1129 PM MDT Fri Aug 31 2018
Skies will generally clear overnight as lingering shower activity
moves east and dissipates. VFR conditions are expected to prevail
for most of the day on Saturday. However, a few showers and
thunderstorms will develop during the afternoon hours and move off
of the higher terrain into some valleys. ASE, EGE, GUC, and TEX
run the greatest risk of brief vis and cig reductions to MVFR
levels during any thunderstorm.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...MAC
Hazardous weather outlook, Aug 31, 3:28 AM MST, 20 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
428 AM MDT Fri Aug 31 2018
COZ001>014-017>023-UTZ022>025-027>029-011030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MDT Fri Aug 31 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms will develop this afternoon
bringing strong and gusty outflow winds with light rain
accumulations.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance for afternoon and evening thunderstorms each
day, mainly over the mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 31, 6:16 PM MST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
716 PM MDT FRI AUG 31 2018
COZ003-006-007-009-017-010200-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO-
Grand Valley CO-
716 PM MDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA COUNTY UNTIL
800 PM MDT...
At 716 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grand Junction, moving northeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Grand Junction, Fruita, Palisade, Cameo, Fruitvale, Clifton, Orchard
Mesa and Redlands.
This includes the following highways...
Interstate 70 in Colorado between mile markers 23 and 50.
U.S. Highway 50 in Colorado between mile markers 32 and 39.
Colorado 65 near mile marker 61.
Colorado 141 between mile markers 157 and 162.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3894 10864 3905 10876 3935 10851 3926 10833
3911 10821
TIME...MOT...LOC 0116Z 226DEG 25KT 3904 10863
CharnickSpecial weather statement, Aug 31, 7:07 PM MST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
807 PM MDT FRI AUG 31 2018
COZ007-009-010230-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
807 PM MDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MESA COUNTY UNTIL
830 PM MDT...
At 807 PM MDT, Doppler radar was tracking a strong thunderstorm near
Collbran, or 28 miles northeast of Grand Junction, moving northeast
at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Collbran, Battlement Mesa and Molina.
LAT...LON 3917 10809 3925 10819 3945 10801 3941 10788
3930 10781
TIME...MOT...LOC 0207Z 227DEG 22KT 3926 10807
CharnickWildfire, Upper Gunnison River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
The Buttermilk Fire began due to lightning on Buttermilk Ridge in the Gunnison Gorge National Conservation Area and grew to 748 acres before it was contained in mid October.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 6, 20188 deaths · 8 events
- Lightning Strike in Florida, September 1, 20181 death · 1 event
- Rip Current in Alabama, September 1, 20181 death · 1 event
- Flash Flooding and Flooding in Iowa, September 1 to 3, 2018$1.6 million · 23 events
- Flash Flooding and Flooding in Iowa, September 1 to 2, 2018$702,000 · 2 in hail · 38 events
- Wildfire in Colorado, September 1 to 30, 2018$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, September 1 to 2, 2018$1.8 million · 2.5 in hail · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2018$605,000 · EF0 · 5 events
- Flooding in Wisconsin, September 1 to 30, 2018$154,000 · 17 events
- Flash Flooding and Flood in Nebraska, September 1 to 3, 2018$140,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Iowa, September 1, 2018$30,000 · 1 in hail · 36 events
- Flash Flooding and Damaging Winds in Virginia, September 1 to 2, 2018$41,000 · 70 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780908.